Shop
   

 Home > Ambulance Stories > Medic Scribe

Nocebo Effect
written by Medic Scribe on the 17th August 2017 at 13:34

While headlines of deadly Fentanyl creating Haz Mat scenes and causing first responders to be hospitalized continue to dominate the news, on July 10, 2017 with little fanfare, the US Institute for Occupational Health and Safety removed the statement “skin absorption can be deadly” from its Fentanyl page.

You can read their safety recommendations here:

Fentanyl: Preventing Occupational Exposure to Emergency Responders

A rational article on what is becoming an increasingly hysterical situation was published by STAT.

Are people really falling ill from touching fentanyl? In most cases, scientists say no

Here is an informative passage:

Juurlink said the real culprit in these cases may be a phenomenon known as the nocebo effect, in which the mere suggestion that a substance can be harmful causes people to suffer negative effects after exposure. In medical research, for example, being informed of side effects related to a pill or procedure can bring on real-life symptoms.

“If in a moment of panic, a person sees powder on their skin and they’ve read reports on the internet about people having overdosed, you could see how that might cause someone to at least believe they’ve had an overdose,” Juurlink said.

Indeed, some of the symptoms reportedly suffered by public safety officers, such as a racing heartdizziness, and anxiety, are more consistent with panic than opioid poisoning. “If anything, people with opioid poisoning would have a slow heart rate,” Stolbach said.

***

In the latest example, three nurses passed out after treating an overdose patient.

Police: 3 Ohio nurses treated for fentanyl exposure

The article contains this passage:

A union representing nurses at the hospital wants to meet with hospital officials to discuss protocols for environmental contamination. A hospital spokeswoman says the hospital has effective policies.

It doesn’t sound like the hospital is very concerned about the event.

Other recent stories:

Suspected fentanyl overdose prompts hazmat response in Saugus

18 SWAT officers hospitalized after possible exposure to fentanyl during raid

2 probation officers exposed to possible fentanyl

Chelsea officers taken to hospital after responding to fentanyl OD

***

Stay safe, wear your PPE.

Take care of your patients.


 Originally posted at http://www.medicscribe.com/2017/08/17/nocebo-effect/...

Similar Stories

Fentanyl: The Real Deal Posted on 06th September 2018
Experimental Tasers fired at Raoul Moat before he killed himself ‘had no effect on him’ Posted on 15th September 2011
REDUCE JAIL OVERCROWDING BY INCREASED SENTENCES Posted on 13th December 2016
No Sh*t, Sherlock Posted on 06th June 2012
Just to let you know the truth… Posted on 05th February 2013